South Dakota, 2014

Flash Flood in South Dakota, August 5, 2014

August 5, 2014 · NWS UNR · 1 event in 1 county or zone

An upper level storm system brought monsoonal moisture over the northern high Plains, which combined with humid low-level southeasterly flow to produce heavy rain over portions of South Dakota. Flash flooding occurred in Rapid City and Rapid Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An upper level storm system brought monsoonal moisture over the northern high Plains, which combined with humid low-level southeasterly flow to produce heavy rain over portions of South Dakota. Flash flooding occurred in Rapid City and Rapid Valley. As much as 4.45 inches of rain was reported, with most of the rain falling within two hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 4:49 PM MST, 56 minutes earlier.

Area forecast discussion, Aug 5, 4:49 PM MST, 56 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
549 PM MDT TUE AUG 5 2014

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 250 PM MDT TUE AUG 5 2014

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHWESTERN
NEB...WITH FRONTAL BOUNDARY JUST TO THE SOUTH AND WEST OF THE
FORECAST AREA. UPPER LEVEL ANALYSIS SHOWS WEAKENING RIDGE OVER THE
PLAINS WITH SOUTHWEST FLOW OVER THE ROCKIES INTO THE HIGH PLAINS.
REGIONAL RADARS SHOW SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED EARLY THIS AFTERNOON ACROSS EASTERN WY AND THE BLACK
HILLS. STORMS ARE MOVING AT A REASONABLE SPEED RIGHT NOW...BUT
SOME OF THE ACTIVITY OVER THE NORTHERN BLACK HILLS IS REGENERATING
OVER THE SAME AREAS. TEMPS AT 20Z ARE IN THE UPPER 60S AND 70S
ACROSS THE AREA WITH EAST TO SOUTHEAST WINDS.

UNSETTLED WEATHER WILL CONTINUE INTO TONIGHT AS WEAK UPPER LEVEL
ENERGY PASSES THROUGH THE REGION WITH ABUNDANT MOISTURE IN PLACE
OVER THE AREA. THE THREAT FOR ANY STRONG TO POSSIBLY SEVERE STORMS
SHOULD MOSTLY BE LIMITED TO SOUTHWESTERN SD LATE THIS AFTERNOON AND
EVENING. HAIL WOULD BE THE PRIMARY THREAT FROM ANY SEVERE STORMS.
THE MAIN CONCERN FROM STORMS WILL BE LOCALLY HEAVY RAINFALL AS
PRECIPITABLE WATERS REMAIN NEAR OR ABOVE 150 PERCENT OF NORMAL
ACROSS A GOOD PORTION OF THE CWA...WITH THE HIGHEST VALUES TO THE
NORTH AND EAST OF THE BLACK HILLS. ACTIVITY SHOULD TAPER OFF IN
INTENSITY AND COVERAGE OVERNIGHT.

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ON WEDNESDAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS...AS UNSETTLED
SOUTHWEST FLOW REMAINS. STORMS ARE EXPECTED TO BE LESS NUMEROUS AND
NOT AS INTENSE AS DRIER AIR BUILDS IN AND PRECIPITABLE WATER VALUES
GRADUALLY LOWER FROM WEST TO EAST. TEMPERATURES WILL REMAIN ON THE
COOL SIDE...WITH HIGHS IN THE 70S AND LOWER 80S. ACTIVITY WILL
LINGER INTO WEDNESDAY NIGHT...GENERALLY TAPERING OFF AGAIN FROM WEST
TO EAST OVERNIGHT.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 250 PM MDT TUE AUG 5 2014

ACTIVE SOUTHWEST FLOW WILL CONTINUE THROUGH THE WEEKEND BRINGING A
DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS. MOST OF THE ACTIVITY
WILL HAVE A STRONG DIURNAL COMPONENT...SUPPORTING THE HIGHEST
CHANCES FOR PRECIP IN THE AFTERNOON/EVENING PERIODS... ESPECIALLY
OVER THE BLACK HILLS GIVEN OROGRAPHIC INFLUENCES. TEMPERATURES
WILL WARM THROUGH THE WEEK WITH HEIGHT RISES AND THERMAL RIDGING.

BY THE WEEKEND...THE MODELS BEGIN TO DIVERGE ON THE PATTERN THAT
WILL SET UP FOR NEXT WEEK. THE ECMWF AND A FEW OF THE GFS ENSEMBLE
MEMBERS REFORM THE WESTERN CONUS RIDGE PUTTING THE AREA IN A DRIER
WEST/NORTHWEST FLOW PATTERN BY THE END OF THE WEEKEND. HOWEVER THE
12Z RUN OF THE OPERATIONAL GFS AND A FEW OF THE OTHER GFS ENSEMBLE
MEMBERS ONLY REBUILD A WEAK RIDGE FOR THE WEEKEND WITH A TRANSITION
TO WEST/SOUTHWEST FLOW AGAIN BY EARLY NEXT WEEK. WITH THESE
DIFFERENCE JUST WENT WITH THE ALLBLEND/BCALLBLEND SOLUTION UNTIL
BETTER AGREEMENT CAN BE REACHED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 546 PM MDT TUE AUG 5 2014

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE HIGHER TERRAIN
OF THE BLACK HILLS AND NORTHEASTERN WYOMING THROUGH LATE THIS
EVENING. THESE STORMS ARE EXPECTED TO DECREASE IN INTENSITY DURING
THE NEXT SEVERAL HOURS....BUT SHOWERS WITH EMBEDDED THUNDER WILL
CONTINUE ACROSS A WIDESPREAD AREA FOR MOST OF THE OVERNIGHT HOURS.
MVFR CIGS AND IFR VSBY ARE POSSIBLE IN THE STRONGER STORMS. AFTER
04Z...MOIST UPSLOPE FLOW ACROSS WESTERN SOUTH DAKOTA WILL ALLOW
FOR STRATUS WITH MVFR/IFR CIGS TO DEVELOP TONIGHT OVER THE EASTERN
AND NORTHEASTERN SLOPE. IFR CIGS...WITH LCL LIFR CONDITIONS...WILL BE
POSSIBLE IN VICINITY OF BLACK HILLS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...MLS
AVIATION...CARPENTER
Hazardous weather outlook, Aug 5, 1:56 AM MST, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
256 AM MDT TUE AUG 5 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
256 AM MDT (356 AM CDT) TUE AUG 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT ACROSS THE
AREA. SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE ARE DAILY CHANCES FOR THUNDERSTORMS ACROSS THE AREA WEDNESDAY
THROUGH MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 5, 12:36 PM MST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
136 PM MDT TUE AUG 5 2014

SDZ024-028-072-052015-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-STURGIS/PIEDMONT FOOT
HILLS SD-
136 PM MDT TUE AUG 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE...WESTERN
PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 215 PM MDT...

AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROUBAIX LAKE...OR 15 MILES NORTH OF HILL
CITY...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SILVER CITY...
  NEMO...
  PIEDMONT...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 42 AND
45...

&&

LAT...LON 4406 10372 4418 10376 4430 10341 4414 10334
      4412 10338
TIME...MOT...LOC 1936Z 249DEG 18KT 4414 10362

BARBER
Special weather statement, Aug 5, 2:51 PM MST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
351 PM MDT TUE AUG 5 2014

WYZ055-058-052230-
SOUTHERN CAMPBELL WY-WESTON WY-
351 PM MDT TUE AUG 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL AND WESTERN
WESTON COUNTIES UNTIL 430 PM MDT...

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTHEAST OF RENO JUNCTION...OR 21 MILES
NORTHEAST OF WRIGHT...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN CAMPBELL AND NORTHWESTERN
WESTON COUNTIES.

&&

LAT...LON 4412 10496 4391 10487 4384 10526 4402 10527
TIME...MOT...LOC 2151Z 249DEG 18KT 4396 10517

BARBER
Local storm report, Aug 5, 4:58 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
558 PM MDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 S NEMO                44.15N 103.50W
08/05/2014  E1.00 INCH       LAWRENCE           SD   PUBLIC

&&

ME
Local storm report, Aug 5, 4:59 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
559 PM MDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HEAVY RAIN       5 SE CHEYENNE CROSSING  44.25N 103.79W
08/05/2014  M2.00 INCH       LAWRENCE           SD   PUBLIC

&&

ME
Local storm report, Aug 5, 5:31 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
631 PM MDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       11 NW DOWNTOWN RAPID CI 44.19N 103.38W
08/05/2014  E2.50 INCH       MEADE              SD   TRAINED SPOTTER

&&

ME

The radar

The Rapid City radar (KUDX), 43 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pennington

When
August 5, 5:45 PM MST to 8:30 PM MST
Where
Pennington County, 4.06 mi NE of Johnson Siding to 2.3 mi S of Rapid City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.120, -103.370

Box Elder Creek flooded Nemo Road northwest of Rapid City. Four to six inches of water covered numerous streets in Rapid City with as much as two feet of water in some locations and several basements were flooded. Some locations under water included underpasses on Haines Avenue and Maple Street at Interstate 90 and East Boulevard at the railroad tracks, portions of the Rushmore Mall parking lot, Deadwood Avenue near Commerce Road, and intersections along Fifth Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538153.